Virginia, 2018High Wind in Virginia, April 23, 2018
April 23, 2018 · NWS MRX · 1 event in 1 county or zone
Strong winds were generated across the higher terrain due to a strong pressure gradient between higher pressure east of the Appalachian crest and a deep low pressure system over the Mid South.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds were generated across the higher terrain due to a strong pressure gradient between higher pressure east of the Appalachian crest and a deep low pressure system over the Mid South.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 23, 7:45 PM EST, 15 minutes earlier.
Area forecast discussion, Apr 23, 7:45 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
845 PM EDT Mon Apr 23 2018
.DISCUSSION...Forecast for this evening is on track with highest
pops across central and western sections of the viewing area as
deep moisture is encouraged into a pattern of scattered to
numerous showers. The greatest coverage will be over Southeast
Tennessee, Southwest North Carolina and on the Cumberland Plateau
with orographic enhancement. Winds in the higher terrain and
mountain wave leeward region still rather strong, so advisory and
warning remain in place through the early morning hours Tuesday.
Clouds, low level mixing and moist atmosphere will keep low
temperatures a little above normal in the lower and middle 50s
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory until 2 AM EDT Tuesday for Jefferson-NW Blount-
North Sevier-Northwest Carter-Northwest Cocke-Northwest
Greene-Northwest Monroe-Sullivan-Washington TN.
High Wind Warning until 2 AM EDT Tuesday for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...Wind Advisory until 2 AM EDT Tuesday for Russell-Washington.
&&Hazardous weather outlook, Apr 23, 2:27 PM EST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
327 PM EDT Mon Apr 23 2018
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
327 PM EDT Mon Apr 23 2018 /227 PM CDT Mon Apr 23 2018/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...This Afternoon and Tonight
High winds are expected over the mountains and adjacent foothills
today and tonight. Wind gusts of 60 mph are expected in some
locations.
Periods of heavy rain and runoff may result in localized flooding
of small creeks and streams and flood prone areas this evening and
tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Periods of heavy rain and runoff may result in localized flooding
of small creeks and streams and flood prone areas on Tuesday.
No hazardous weather is expected the remainder of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
High Wind, Wise
- When
- April 23, 8:00 PM EST
- Where
- Wise forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
A roof was blown off a commercial building in Norton.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, April 23, 20182 deaths · 1 event
- Flooding in Iowa, April 23 to 30, 2018$200,000 · 2 events
- Flash Flooding and Hail in Georgia, April 23, 2018$51,000 · 1 in hail · 11 events
- Tornado in Florida, April 23, 2018$50,000 · EF0 · 1 event
- Flash Flooding and Hail in Tennessee, April 23, 2018$23,000 · 1 in hail · 8 events
- Strong Wind in Virginia, April 23, 2018$20,000 · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 23, 201858 kt wind · 7 events
- Flood and Damaging Winds in Georgia, April 23, 2018$6,000 · 58 kt wind · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 23, 20184 events
- Winter Storm in Montana, April 23 to 24, 20183 events
- Flooding in Kentucky, April 23 to 24, 2018$5,000 · 3 events
- High Wind in Tennessee, April 23, 201857 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744634.